• Facebook
  • Twitter
  • Pinterest
  • Print
  • Print

Dangerous Herb-Drug Interactions

August 12, 2014

Researchers at the Wake Forest Baptist Medical Center published a study in an online issue of The Journal of Alternative and Complementary Medicine, which showed that St. John’s Wort can be dangerous when taken with many commonly prescribed drugs.

St. John’s Wort, the leading complementary and alternative treatment for depression in the United States, can be dangerous when taken with many commonly prescribed drugs, according to a study by researchers at Wake Forest Baptist Medical Center. The researchers reported that the herbal supplement could reduce the concentration of numerous drugs in the body, including oral contraceptives, blood thinners, cancer chemotherapy and blood pressure medications, resulting in impaired effectiveness and treatment failure. To determine how often St. John’s Wort was being prescribed or taken with other medications, the team conducted a retrospective analysis of nationally representative data collected by the National Ambulatory Medical Care Survey from 1993 to 2010. The research team found the use of SJW in potentially harmful combinations in 28 percent of the case reviewed.

Limitations of the study are that only medications recorded by the physician were analyzed and rate of SJW interactions may actually be underestimated because the database did not include patients who were using SJW but did not tell their doctor. Sarah Taylor, M.D., assistant professor of dermatology at Wake Forest Baptist and lead author of the study, commented that doctors “need to be trained to always ask if the patient is taking any supplements, vitamins, minerals or herbs, especially before prescribing any of the common drugs that might interact with St. John’s Wort.”

 

Click here to access the original article on ScienceDaily.


Learning Categories

Sign up to receive our e-mail updates

Brought to you by UCLA Center for East-West Medicine

Copyright © 2017 UC Regents
UCLA Health